Tennessee, 2021

Hail in Tennessee, March 16, 2021

March 16, 2021 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms affected Middle Tennessee during the early morning hours of March 16th, a few of which became strong to severe. One report of large hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected Middle Tennessee during the early morning hours of March 16th, a few of which became strong to severe. One report of large hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 16, 1:39 AM CST, 1 minute earlier.

Area forecast discussion, Mar 16, 1:39 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
239 AM CDT Tue Mar 16 2021

.DISCUSSION...

Showers and thunderstorms continue to develop this evening along a
stationary boundary/warm front to our south, and will mainly
impact southern and eastern zones for the remainder of the
overnight through mid morning. Decent instability and shear in
those areas will exist overnight, so some strong to even severe
storms will be possible and able to produce some gusty winds and
hail before mid morning. The rest of the day looks to be dry,
with southerly flow bringing warm temps into the upper 70s and
even 80 should the cloud cover hold off this afternoon. A few
isolated showers may pop up in the afternoon/evening in eastern
zones but dry conditions look to prevail elsewhere.

The strong Plains low that will bring chances for severe weather
on Wednesday into early Thursday will move east over OK early
Wednesday morning. Warm southerly flow already in place will
continue to bring moisture into the region, and showers will
develop just ahead of the warm front early Wednesday morning and
move into the mid state. Models still differ on how far north the
warm front will progress as well as any afternoon breaks before
chances for strong/severe storms increase. The NAM is the
strongest model keeping the warm front stalling in the southwest
which would increase severe risk for the enhanced/moderate risk
area outlined by SPC. The GFS moves the warm front into KY by the
late afternoon, and seems to have convection develop and eat away
at the instability during that time, leaving little CAPE in the
evening. CAMs that have the resolution out to Wednesday night tend
to lean towards the NAM solution which points to morning/early
afternoon showers and storms, a short break in the afternoon, and
severe potential late afternoon through the early morning hours
Thursday. The severe potential in the late afternoon/evening
would be in place due to the slower progression of the warm front
holding the instability back to be used in the warm sector ahead
of the approaching cold front from the west. Any breaks in the
precip during the afternoon and breaks in the cloud cover
increasing daytime heating would aid in increasing the
instability and overall severe threat in the late afternoon and
evening.

Soundings and CAM data suggest a very unstable and highly sheared
environment in the southwest zones, with 0-3km SRH around 300-500
m2/s2 and 1000-2000 J/kg of MLCAPE. 0-6km deep layer shear around
50 to 70 knots will be present all afternoon through the early
morning hours. With the strong SRH, low level hodographs are
impressive in the southwest from mid afternoon through the
evening. Even with the morning convection, by the afternoon, mid
level lapse rates do climb to 8C/km on the NAM with some drier air
aloft. All of these parameters are pointing to a damaging wind
threat, with the potential for large hail and tornadoes. Any
training of heavier rain will also have the potential for flash
flooding. As you move northeast towards Nashville, the severe
parameters fall off a little, but if the warm front moves further
north and east, the severe threat will move with it. Any lower
helicity/shear and even instability can be greatly aided by the
warm front, and the severe threat would increase. Main timing for
severe still looks to be the afternoon and evening, and possibly
into the early overnight hours despite soundings showing more of
an elevated instability profile which would keep the damaging wind
threat going. The GFS/ECMWF have the instability falling off
pretty quickly after sunset, but they also have the warm front
further north earlier in the day, so warm frontal location will be
crucial for timing and severe environment extent on Wednesday.

Thursday will have the upper low just overhead or to our north,
and lingering backside showers will be possible during the day. By
Friday morning the upper low should be east of the area, and we
will enjoy a drier period that will last through the weekend. Next
shot at rain will be on Tuesday with another Plains/Midwest trough
that looks to bring a cold front through the region.

&&

.AVIATION...
06Z TAF DISCUSSION.

Broken to overcast high clouds will continue at CKV, BNA, and MQY
today. Winds will be out of the south until they turn out of the
east later this afternoon. CSV could see cigs fall to MVFR heights
before sunrise as showers move up from the south overnight
tonight. Conditions will dry out during the day, but clouds may be
slow to clear, allowing for overcast skies for most of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      78  54  71  56  64 /   0  20 100  90  30
Clarksville    74  51  69  53  61 /   0  30 100  90  40
Crossville     69  50  64  55  65 /  20  10 100 100  40
Columbia       77  56  71  54  62 /  10  50 100  90  20
Lawrenceburg   76  57  72  54  60 /  10  70  90 100  20
Waverly        77  58  74  53  60 /  10  70 100 100  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........11
Hazardous weather outlook, Mar 15, 2:12 PM CST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
312 PM CDT Mon Mar 15 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-162015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
312 PM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms will be possible Wednesday afternoon
and evening across all of Middle Tennessee with damaging winds as the
main threat. Flash flooding will also be possible, and an isolated
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Mar 16, 12:47 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
147 AM CDT Tue Mar 16 2021

TNZ093-094-160730-
Lawrence TN-Wayne TN-
147 AM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE AND SOUTHWESTERN
LAWRENCE COUNTIES UNTIL 230 AM CDT...

At 147 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 11 miles northeast of J P Coleman State Park, moving
east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Collinwood, Cypress Inn, Iron City and Lutts.

LAT...LON 3501 8799 3515 8798 3524 8758 3500 8752
TIME...MOT...LOC 0647Z 257DEG 36KT 3503 8799

Whitehead

The radar

The Northeast Alabama radar (KHTX), 130 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
March 16, 1:40 AM CST
Where
Lawrence County, 1 mi S of St Joseph
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.035, -87.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950153.